Overview

Depakote is an anticonvulsant prescribed for control of seizures alone or together with other drugs.

It is also approved for preventing migraine headaches and for treating manic episodes in people with bipolar disorder.

Side Effects and Interactions

The most common side effects associated with Depakote include nausea, drowsiness, dizziness, weakness, vomiting and diarrhea. These may fade after a few days or weeks.

Do not drive, operate machinery or undertake any activity that requires close attention.

Other reactions that have been reported include constipation, abdominal cramps, change in appetite, rash, hair loss, tremor, headache, unsteadiness, hallucinations, confusion, depression, agitation, lupus, changes in menstruation, and urinary difficulties.

Report any such symptoms to your physician promptly.

Special Precautions

Depakote must not be prescribed for people with liver disease or reduced liver function.

Weakness, lethargy, feeling bad, swollen face, loss of appetite, and vomiting are possible early warning signs of liver failure due to Depakote and should be brought to the immediate attention of the physician.

Very young children under two years of age are especially vulnerable to liver damage from Depakote.

Depakote has been linked to birth defects. It should be used by women who are pregnant or who may become pregnant only if the benefits to the mother clearly outweigh the risks to the fetus.

Taking the Medicine

Depakote tablets and Depakote Sprinkle are usually taken two or three times a day.

Take them in the same way every day. Depakote may be taken with food, especially if it upsets your stomach.

Carry identification (Medic-Alert) if you are taking Depakote as an anticonvulsant.

Join Over 140,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. e.t.
    Reply

    depacote; has been an excellent help to me for the last 23 years, studies show that this drug should not be used if one has liver problems my question is can this drug cause liver problems?

  2. C. Berg
    Reply

    Depacote worked wonderfully for my bipolar disorder for years. Then the generic divalproex came out, and I was required to switch by my insurance company. My mood is still good, but for the past two years when I’ve been on divalproex, I’ve had severe swelling of my lower legs. Has anyone else suffered this condition? My orthopedist is stumped.
    Thanks,
    Cheryl B.

    • GGC
      Reply

      Severe swelling in calves, ankles and feet. I was weaned off Depakote ER 1000mg/d then at the insistence of my primary care physician placed back on it. That was when the swelling presented along with a nasty red rash that will not go completely away though treated by my dermatologist.

  3. yolanta w.
    Reply

    Hy son 39 has has been on Depakote of and on for 15 years, after the last hospitalization he is on 750mg.
    He had gained 30 LB in short period of time (3months) I do worry about him, complaining of a back pain, ankles.
    What dietary recommendations one should follow when taking Depakote? Carbohydrates or protein? Miss your show,
    former North Carolina resident.
    Thank you, yw

  4. CSF
    Reply

    After three years on Depakote ER my son, mid twenties, has begun taking the generic version which saves us $290 per month over the brand name… with insurance coverage but with caps for mental illness – even with a policy rider.
    We have not noticed a change in behavior over the past month that he has been taking the generic medication. I am curious about other people and their experiences with the generic divalproex sodium.
    Thanks in advance.

  5. JP
    Reply

    I started taking generic Divalproex after it was prescribed to me in place of Depacote. I started to have soreness all over my body, especially in the abdomen area and the liver. So I went back to the few pills of Depacote I had left and I started to reduce the dose all the way to zero. I am living now without the medication. I’m not sure whether the pain was due to sudden withdrawal from Depacote or to the different ingredients of the generic Divalproex.

  6. JP
    Reply

    Dear cn, Depacote has been working good even for me for years (together with Risperdal), and I have been changed to the generic Divalproex. I still have to start taking it, but I will keep you posted about the effects.

  7. cn
    Reply

    My husband has been treated for bipolar for years with depakote. It has worked wonders for him. Just recently, the generic version has been released and of course the insurance company immediately forced the change over. Within 2 weeks, my husband’s disposition has completely changed. He has become moody, increasingly angrier and has lost his appetite. Generic versions are not the same. We will be asking the doctor to prescribe the name brand again. Has anyone else experienced this yet?

  8. hb
    Reply

    I was on Depakote (for bipolar disorder) for several years and experienced no serious side effects. I did, after a number of years, have increased problems with my skin and a “browning out” of my emotions, that is, I had a lot of trouble feeling anything, good or bad.
    I would say that, despite the problems I had with it after several years of taking it, I would take it again if I needed help stabilizing my moods again. I have been on many (many) drugs for bipolar disorder and Depakote was by far the kinder, gentler drug for me.

  9. KW
    Reply

    My daughter has just had a medication change by her psychiatrist. She has been placed on 1000 mg of
    Depacote along with the 200 mg of Zoloft she has taken. The previous mood stablizer she was on was SeroquelXR, 300 mg. My concern is what are the adverse effects of the Depacote and Seroquel? Knowing that all the drugs can be damaging in ways, what should we be alert to for her life?

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.